Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 271, NWS Jacksonville, FL

August 30, 2017Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 30, 2017, 5:11 PM EDT for Coffee County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 5:11 PM EDT (21:11 UTC)
Expired
Aug 30, 2017, 6:00 PM EDT
In force
49 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Coffee County, GA

The radar

The Moody AFB radar (KVAX), 92 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS52 KJAX 302111
SVRJAX
GAC069-302200-
/O.NEW.KJAX.SV.W.0271.170830T2111Z-170830T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
511 PM EDT WED AUG 30 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Coffee County in southeastern Georgia...

* Until 600 PM EDT

* At 511 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Ambrose, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Broxton, Ambrose and Pridgen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3159 8283 3160 8306 3162 8304 3164 8301
      3166 8301 3166 8300 3178 8300 3179 8299
      3179 8294 3178 8292 3179 8290 3178 8289
      3179 8288 3178 8287 3181 8284
TIME...MOT...LOC 2111Z 256DEG 21KT 3167 8310 

HAIL...<.75IN
WIND...60MPH
 
$$

NELSON
2 follow-up statements
741 
WWUS52 KJAX 302128
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
528 PM EDT WED AUG 30 2017

GAC069-302200-
/O.CON.KJAX.SV.W.0271.000000T0000Z-170830T2200Z/
Coffee GA-
528 PM EDT WED AUG 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN COFFEE COUNTY...

At 527 PM EDT, a severe thunderstorm was located over Broxton, moving
east at 30 mph.

HAZARD...60 mph wind gusts. Possible tornado.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Broxton, Ambrose and Pridgen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3159 8283 3160 8306 3162 8304 3164 8301
      3165 8300 3178 8300 3179 8299 3179 8294
      3178 8292 3179 8290 3178 8289 3179 8288
      3178 8287 3181 8284
TIME...MOT...LOC 2127Z 266DEG 25KT 3163 8291 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

NELSON
780 
WWUS52 KJAX 302152
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
552 PM EDT WED AUG 30 2017

GAC069-302201-
/O.EXP.KJAX.SV.W.0271.000000T0000Z-170830T2200Z/
Coffee GA-
552 PM EDT WED AUG 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COFFEE COUNTY
WILL EXPIRE AT 600 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.

LAT...LON 3159 8283 3160 8306 3162 8304 3164 8301
      3165 8300 3178 8300 3179 8299 3179 8294
      3178 8292 3179 8290 3178 8289 3179 8288
      3178 8287 3181 8284
TIME...MOT...LOC 2151Z 256DEG 21KT 3166 8276 

$$

NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:27 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 30, 3:27 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
327 PM EDT Wed Aug 30 2017

.NEAR TERM (THROUGH THURSDAY)...
Relied a bit more heavily on the ECMWF solution for this period.
An upper level trough along the east coast flattens out and lifts
northeastward. A surface trough extends from Harvey over
southwest Louisiana to the deepening low off New England will lift
north through the night and into Thursday. A trailing surface
trough / rain band from Harvey over northern Mississippi will
rotate northeast from Apalachee Bay into the Suwannee Valley and
southern Georgia Thursday afternoon and evening. Over Florida
looks like we will see enhanced sea breeze front convergence.

&&

.SHORT TERM (Friday and Saturday)...
Upper level ridge attempts to hold on Friday, but heights will
fall as the remnants of Harvey move into the Tennessee Valley.
PWATs will increase to 2 to 2.2 inches areawide (at or above the
90th percentile for early September). With southwest flow bringing
plenty of moisture, forecast CAPE values in excess of 2000 J/kg,
and 500mb temperatures around -8 to -9C (the coolest we've seen in
awhile), we should see an increase in thunderstorm coverage,
especially across southeast Georgia and west of Highway 301 in
Florida. This enhanced moisture will remain in place for Saturday
as well, though coverage will likely shift a bit further east.
Bulk shear values also increase to around 30 knots so a few strong
to marginally severe storms will be possible. Heavy rainfall will
likely be the bigger story, as around an inch of QPF is forecast
through 00z Sunday across southeast Georgia and northeast Florida.

.LONG TERM (Sunday through Wednesday)...
By Sunday, Harvey's remnants and upper level shortwave trough
will move northward. Upper level ridge will build northward again,
though mid and upper level flow will be light. Mainly isolated to
widely scattered afternoon thunderstorms are expected along both
the Atlantic and Gulf coast seabreezes Sunday through Tuesday.
Model confidence starts degrading by Tuesday night and into
Wednesday with the strength of the ridge across Florida and the
progression of an upper level trough stretching across the Great
Lakes down toward the Southeast. The effects of this will greatly
influence the development or path of any potential tropical
systems in the Gulf so it's a little too early to speculate on
that just yet.

&&

.AVIATION...
The surface trough across the Jacksonville Metro with a few
showers likely through the evening hours. Ceilings with showers
will be in the 2 to 2.5 KFT range.

&&

.MARINE...
A surface trough across the waters will gradually lift north
through tonight with high pressure building across the eastern
coastal waters through the period and a surface trough setting up
across the land areas as the remnants of Harvey move through the
Ohio River valley. Winds and seas remain below small craft
exercise caution through the period.

Rip Currents: Moderate risk of rip currents through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  92  74  91 /  40  30  10  60
SSI  77  89  79  89 /  30  20  20  50
JAX  74  92  76  91 /  20  10  20  50
SGJ  75  91  76  91 /  20  10  30  50
GNV  72  93  75  91 /  10  10  20  60
OCF  74  93  75  91 /  10  10  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Sandrik/Elsenheimer
Hazardous weather outlook, Aug 30, 2:56 AM EDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
256 AM EDT Wed Aug 30 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-310700-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
256 AM EDT Wed Aug 30 2017

...Moderate risk for rip currents...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Moderate risk for rip currents.

Chance for afternoon thunderstorms, with gusty winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Moderate risk of rip currents Thursday.

Chance for mainly afternoon thunderstorms each day, with
potential for gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 30, 4:30 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT WED AUG 30 2017

GAZ133-302100-
Jeff Davis GA-
430 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snipesville, or 7 miles southwest of Hazlehurst, moving east at 20
mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Hazlehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3190 8252 3175 8252 3175 8255 3174 8255
      3174 8253 3173 8252 3170 8252 3177 8274
      3183 8274
TIME...MOT...LOC 2029Z 277DEG 16KT 3178 8268

NELSON
Special weather statement, Aug 30, 5:04 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
504 PM EDT WED AUG 30 2017

GAZ132-133-149-302200-
Atkinson GA-Coffee GA-Jeff Davis GA-
504 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...ATKINSON AND
SOUTHWESTERN JEFF DAVIS COUNTIES UNTIL 600 PM EDT...

At 503 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Rhine to 7 miles east of
Ocilla to near Nashville. Movement was east at 30 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Douglas, Pearson, Willacoochee, Broxton, Ambrose, Pridgen and
Snipesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3172 8273 3122 8279 3123 8305 3128 8303
      3134 8307 3136 8310 3140 8314 3146 8315
      3147 8312 3151 8308 3156 8306 3161 8306
      3163 8301 3166 8300 3179 8299 3178 8287
      3182 8284 3184 8278 3185 8279 3186 8275
TIME...MOT...LOC 2103Z 257DEG 28KT 3188 8316 3163 8313 3124 8321

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:30 PM EDTSpecial Weather StatementJAXJeff Davis30 min
Aug 30, 5:04 PM EDTSpecial Weather StatementJAXAtkinson, Coffee56 min
Aug 30, 5:14 PM EDTSpecial Weather StatementJAXAppling46 min
Aug 30, 5:24 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee35 min
Aug 30, 5:33 PM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis42 min
Aug 30, 5:36 PM EDTSpecial Weather StatementJAXClinch, Echols39 min
Aug 30, 5:46 PM EDTSpecial Weather StatementJAXWayne14 min
Aug 30, 5:58 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis47 min
Aug 30, 6:10 PM EDTSpecial Weather StatementJAXClinch50 min
Aug 30, 6:28 PM EDTSpecial Weather StatementJAXAppling47 min
Aug 30, 6:53 PM EDTSevere Thunderstorm WarningJAXWare52 min
Aug 30, 7:00 PM EDTSpecial Weather StatementJAXPierce, Wayne45 min
Aug 30, 7:21 PM EDTAreal Flood AdvisoryJAXPierce, Ware84 min
Aug 30, 7:35 PM EDTSpecial Weather StatementJAXBrantley40 min
Aug 30, 7:46 PM EDTSpecial Weather StatementJAXBrantley44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.